Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2002, 8:43 PM EDT for Richland County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2002, 8:43 PM EDT (00:43 UTC)
- Expired
- Aug 6, 2002, 9:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3730 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
290
WUUS52 KCAE 070043
SVRCAE
SCC079-070115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
841 PM EDT TUE AUG 6 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 915 PM EDT.
* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WOODFIELD..MOVING SOUTH AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DENTSVILLE
COLUMBIA
LAT...LON 3407 8072 3412 8101 3388 8101 3379 8083
3377 8064
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:22 PM EDT, 6 hours 21 minutes earlier.
Area forecast discussion, Aug 6, 2:22 PM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 222 PM EDT TUE AUG 6 2002 FRONT/DEWPOINT GRADIENT CURRENTLY MOVING INTO NORTHERN NC. SOME SURFACE CONVERGENCE AHEAD OF FRONT ACROSS SC...WHERE WIDELY SCATTERED SHOWERS DEVELOPING. LAPS CURRENTLY INDICATING MODERATE INSTABILITIES OVER REGION. LATEST GOES SOUNDERS INDICATES SOME LOW LEVEL NEGATIVE AREA WITH A HIGH LFC. NONETHELESS...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE INTO THIS EVENING. FRONT APPEARS TO MOVE THROUGH OVERNIGHT...BRINGING IN COOLER AND DRIER AIR. MESOETA HANGS FRONT UP JUST TO OUR SOUTH FOR LATE WED INTO EARLY THURSDAY TIME FRAME. UPPER RIDGE TO REMAIN TO OUR WEST WITH TROUGH OVER THE EAST COAST...GIVING US DRY NORTHERLY FLOW IN THE SHORT RANGE. UPPER FLOW TO BECOME MORE ZONAL BY SUNDAY WITH SURFACE HIGH MOVING FAR ENOUGH EAST FOR SOME MOISTURE RECOVERY. WILL KEEP THINGS DRY UNTIL SUN. CAE 67 89 60 90 / 10 0 0 10 AGS 67 90 60 91 / 10 10 10 10 SSC 67 89 60 90 / 10 0 0 10 OGB 67 89 60 90 / 10 10 10 10 .CAE... GA...NONE. SC...NONE.
In the hours before
Special weather statement, Aug 6, 5:17 PM EDT, 3 hours 26 minutes before
SCZ036>038-062213- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 517 PM EDT TUE AUG 06 2002 ...STRONG THUNDERSTORMS IN THE SOUTH MIDLANDS... AT 515 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORM ACTIVITY DEVELOPING NEAR THE CLARENDON-ORANGEBURG COUNTY LINE NEAR VANCE AND EUTAWVILLE. HOLLY HILL IS ALSO IN THE PATH OF THESE THUNDERSTORMS. PEOPLE IN THIS AREA MAY EXPECT THUNDERSTORMS CONTAINING VERY HEAVY RAIN...DANGEROUS LIGHTNING... STRONG WIND GUSTS 40 TO 50 MPH AND HAIL UP TO ONE HALF INCH THROUGH 6 PM.
Local storm report, Aug 6, 5:33 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
533 PM EDT TUE AUG 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM 6 S ORANGEBURG SC WIND DAMAGE
08/06/02 ORANGEBURG EPD MANAGER REPORTED A
TREE BLOWN THROUGH THE
ROOF OF A MOBILE HOME.
LMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:58 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.